To report the incidence of acute postinjection endophthalmitis following intravitreal injection of triamcinolone acetonide (IVTA) as an office procedure.
Retrospective, noncomparative, consecutive, interventional case series of all patients who had received IVTA at 2 clinical centers between January 1, 2000, and January 30, 2004.
A total of 1006 eyes received IVTA. None of the eyes developed acute, culture-positive, postoperative endophthalmitis in the 6 weeks following the procedure. One patient developed acute, culture-negative, postoperative endophthalmitis 4 days after receiving IVTA, resulting in an incidence of 0.10%. In this case, the presenting symptoms were decreased vision and acute conjunctival erythema. The case was notable for the absence of pain or hypopyon.
Although acute postoperative endophthalmitis may follow IVTA, our experience suggests that this is a relatively uncommon event.